Hail, Kit Carson
- When
- June 14, 4:51 PM MST
- Where
- Kit Carson County, 15 mi N of Flagler
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.517, -103.070
Thunderstorms developed over Colorado early in the evening and moved northeast into parts of western Kansas and southwest Nebraska. Hail up to one and a half inches in diameter was reported, along with locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed over Colorado early in the evening and moved northeast into parts of western Kansas and southwest Nebraska. Hail up to one and a half inches in diameter was reported, along with locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 4:11 PM MST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 511 PM MDT SUN JUN 14 2009 .DISCUSSION... 200 PM MDT SUN JUN 14 2009 THICK STRATUS DECK IS CONTINUING TO ERODE OVER THE WESTERN PORTION OF THE FORECAST AREA...AND EXPECT THIS TREND TO CONTINUE EAST AS THE AFTERNOON PROGRESSES. GULF MOISTURE REMAINS IN PLACE WITH LOWER 60S OVER THE CO/KS BORDER AND MIDDLE 60S NEAR HILL CITY WITH MORE MOISTURE ADVECTING TO THE HIGH PLAINS. THUNDERSTORMS HAVE DEVELOPED ACROSS THE FRONT RANGE AND ACROSS SERN COLORADO AND EXPECT THUNDERSTORMS TO STRENGTHEN AS THE AFTERNOON PROGRESSES. KGLD SOUNDING AND HODOGRAPHS BOTH INDICATED A STRONGLY UNSTABLE DAY WITH SURFACE BASED CAPE VALUES REACHING NEARLY 2800 J/KG. 0-1KM SRH VALUES REACH OVER 100 M2/S2 AND 0-3KM APPROACHES OVER 250 M2/S2. THIS WILL BE SUFFICIENT FOR SUPERCELLS TO DEVELOP WITH THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES. THE GREATEST THREAT FOR TORNADOES WILL BEGIN LATE THIS AFTERNOON THROUGH SUNSET. AFTERWORD...IT LOOKS AS ANOTHER MCS WILL DEVELOP AS THE LLJ INCREASES. LOCALLY HEAVY RAIN WILL AGAIN BE POSSIBLE AS IT PROPAGATES ACROSS THE FORECAST AREA. AREAS THAT HAVE ALREADY RECEIVED LARGE RAINFALL AMOUNTS IN THE PAST FEW DAYS MAY EXPERIENCE LOCALIZED FLOODING. IN THE WAKE OF THE MCS...ENOUGH RESIDUAL MOISTURE WILL BE IN PLACE FOR PATCHY FOG TO DEVELOP THROUGH MID MORNING MONDAY. MONDAY LOOKS TO BE ANOTHER REPEAT OF POSSIBLE SEVERE WEATHER AS MOISTURE AND INSTABILITY REMAINS IN PLACE. THUNDERSTORMS WILL AGAIN DEVELOP IN THE AFTERNOON HOURS WITH THE MAIN THREAT BEING LARGE HAIL...AND DAMAGING WINDS. THE THREAT WILL LAST THROUGH THE LATE EVENING HOURS. PATTERN BEGINS TO CHANGE TUESDAY AS PACNW TROUGH DIGS SOUTH TOWARD SOUTHERN CALIFORNIA AND RIDGE OVER THE SOUTHERN PLAINS AMPLIFIES PUTTING AND END TO THE IMPULSES RIDING OVER THE ROCKIES CAUSING THE SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL WARM INTO THE LOWER TO MIDDLE UPPER 80S BY MID WEEK AND INTO THE 90S TOWARD THE END OF THE WEEK. BURTIS && .AVIATION... 511 PM MDT SUN JUN 14 2009 FOR 00Z TAFS...AVIATION CONCERNS INCLUDE CONVECTION TONIGHT AND LOW STRATUS/FOG DURING THE LATE OVERNIGHT TO EARLY MONDAY MORNING PERIOD. SIGNS THAT AN MCS WAS DEVELOPING IN EASTERN COLORADO THIS AFTERNOON...AND GIVEN VERY MOIST/UNSTABLE AIRMASS AHEAD OF IT IN KANSAS AND NEBRASKA IT SHOULD EASILY BE MAINTAINED ACROSS THE LOCAL AREA. STRONG GUSTY WINDS WILL BE POSSIBLE ALONG/AHEAD OF THE LINE OF STORMS...AS WELL AS LARGE HAIL UNDER STRONGER PRECIPITATION CORES. NOCTURNAL LOW LEVEL JET SHOULD KEEP A THREAT OF THUNDERSTORMS THROUGH AT LEAST 06Z...FOLLOWED BY LOW STRATUS DECK AND FOG INTO MONDAY MORNING. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1034 AM MDT SUN JUN 14 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1034 AM MDT SUN JUN 14 2009 /1134 AM CDT SUN JUN 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AFTER 3 PM CDT (2 PM MDT). LARGE HAIL IN EXCESS OF GOLF BALL SIZE...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. THERE IS ALSO A THREAT FOR A FEW TORNADOES LATE THIS AFTERNOON AND EARLY THIS EVENING. AS THUNDERSTORMS MOVE EAST AND INCREASE IN COVERAGE OVERNIGHT...LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE. LOCATIONS THAT RECEIVED HEAVY RAIN OVER THE PAST SEVERAL DAYS MAY EXPERIENCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ONCE AGAIN ON MONDAY AFTERNOON AND EVENING. THE PROBABILITY FOR HAZARDOUS WEATHER REMAINS LOW TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING. JRM
The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
4 hail. Local standard time, as filed.
The hail was mostly dime size but a few hailstones were as large as ping pong balls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169924, 169925, 169926, 169927.